Alert archive / Kansas / Tornado Warnings in 2018

Tornado Warning 26, NWS Topeka, KS

May 29, 2018Republic County, Kansas

NWS Topeka, KS issued this tornado warning at May 29, 2018, 8:12 PM CDT for Republic County, Kansas. It was in force for 18 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2018, 8:12 PM CDT (01:12 UTC)
Expired
May 29, 2018, 8:30 PM CDT
In force
18 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Republic County, KS

The radar

The Grand Island radar (KUEX), 93 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 8:22 PM CDTTSTM WND DMGBelleville, KSDELAYED REPORT OF POWER LINES DOWN AND A FEW TRANSFORMERS DAMAGED. AT LEAST ONE TREE WAS UPROOTED WITH SEVERAL, LARGE BROKEN TREE LIMBS ACROSS TOWN. TIME ESTIMATED RADAR.
May 29, 8:23 PM CDTTSTM WND GST 704 W Cuba, KSDAVIS WEATHERLINK SITE.
May 29, 8:25 PM CDTTSTM WND DMGBelleville, KSWIDESPREAD TREE LIMBS DOWN IN BELLEVILLE-- DIAMETER OF LIMBS UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2282 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WFUS53 KTOP 300112
TORTOP
KSC157-300130-
/O.NEW.KTOP.TO.W.0026.180530T0112Z-180530T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
812 PM CDT TUE MAY 29 2018

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Central Republic County in north central Kansas...

* Until 830 PM CDT
    
* At 812 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles southwest of Belleville, moving northeast at 45
  mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Belleville around 820 PM CDT. 
  Cuba around 825 PM CDT. 
  Munden around 830 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3988 9737 3982 9737 3966 9766 3975 9783
      4000 9760 4000 9754
TIME...MOT...LOC 0112Z 221DEG 39KT 3977 9767 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
JP
1 follow-up statement
425 
WWUS53 KTOP 300120
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
820 PM CDT TUE MAY 29 2018

KSC157-300130-
/O.CON.KTOP.TO.W.0026.000000T0000Z-180530T0130Z/
Republic-
820 PM CDT TUE MAY 29 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EASTERN
REPUBLIC COUNTY...
    
At 819 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Belleville, moving northeast at 40 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. At 819 pm cdt...trained spotter 
         reported tree damage in Belleville.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Cuba around 825 PM CDT. 
  Munden around 830 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3988 9737 3982 9737 3971 9757 3984 9775
      4000 9760 4000 9754
TIME...MOT...LOC 0119Z 218DEG 33KT 3984 9759 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
JP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 29, 6:40 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 29, 6:40 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
640 PM CDT Tue May 29 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 332 PM CDT Tue May 29 2018

As of 19Z Tuesday afternoon satellite and surface analysis revealed
a remnant outflow boundary from this morning's convection extending
from the OK panhandle eastward near Alva, OK and northward from
there into central KS. An upper low was positioned across eastern
WY/western NE/SD. A shortwave trough has begun ejecting from the
base of the upper low across portions of the central Plains. Ahead
of the main upper level forcing, isentropic ascent within the 310-
315K layer coupled with eroding ML inhibition has yielded isolated
to scattered thunderstorms across central and north central KS.
Modest effective bulk shear on the order of 20-30kts has limited
storm organization to this point. Short-term model solutions
continue to struggle with convective trends but do expect further
development across central KS by late afternoon as the main upper
shortwave trough overspreads the CWA. An associated H5 speed max --
35-40kts -- may slightly increase the effective bulk shear and storm
organization by evening. Expect initial storm mode to be
predominately multicell with some supercell structure. Eventual
upscale growth into an MCS appears likely. CAM and short term
solutions suggest the MCS should traverse all of the CWA with large
hail and damaging winds the primary concerns.

In north central KS, latest HRRR/RAP runs suggest an impressive
veering low level wind profile amid the recovering outflow.
KCNK/KSLN forecast soundings at 23Z yielding ESRH values of 200-300
m2/s2 which would support tornadogenesis in the 22-01Z timeframe.

The 12 KTOP RAOB observed a PWAT of 1.35" which approached the 90th
percentile for May 29th. This tends to suggest heavy rainfall with
the potential for localized flooding. As the upper shortwave trough
pushes northeast of the CWA overnight, shower and thunderstorm
activity should be well east of the area by sunrise Wednesday. Zonal
flow settles in for the day Wednesday with subsidence behind the
shortwave trough should yield sunny skies and highs near 90.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 332 PM CDT Tue May 29 2018

There remains to be some potential for elevated convection
Wednesday night into early Thursday as a decent late spring upper
level jet ushers in a weak wave that is off the southwest CONUS
coast today. Modest isentropic upglide develops in mainly southern
areas as this wave passes, though the NAM is more aggressive with
low-level moisture return into northern Kansas. Effective shear
and instability continue to look fairly limited and should keep
severe weather potential (mainly hail) small. Still some chance
for the effective surface boundary to linger over southern areas
Thursday night and another area of moisture convergence aloft in
the far northeast for small chances in these areas, though again
shear and instability are not impressive at this range.

Should see a general rise in high temperatures outside of convection
Thursday and Friday, as heights steadily rise between the exiting
shortwave and the next wave in the northern branch reaching the
northern Plains. Models are in good agreement with 850mb temps
reaching near 25C and southerly winds bringing dewpoints to around
70F for air temps in the mid 90s to around 100F Friday and heat
indicies approaching Advisory levels. Capping inversion with 700mb
temps near 15C should keep convective chances low Friday, with small
potential for storms associated with northern wave to pass across
northeast sections on the edge of the cap Friday night. Specifics of
timing with this wave and associated Pacific cold front continue to
vary, but cooler and less humid air should build in by late Saturday
and continue into Sunday with continued capping aloft keeping
thunderstorm chances with frontal passage low.

Into early next week, model spread increases with how strong the
upper ridge amplifies. Will keep some small precip chances mainly in
nighttime hours at this point with highs likely slowly rising.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 637 PM CDT Tue May 29 2018

Numerous showers and thunderstorms will move through northeast
Kansas through 06-10Z Wednesday morning with localized MVFR to
IFR restrictions possible in the heaviest storms. Gusty winds of
30 to 50+ kts and large hail will be possible as well with the
stronger storms. Patchy fog may develop on the backside of the
storms prior to sunrise, with VFR conditions and light westerly
winds for the day on Wednesday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baerg
LONG TERM...65
AVIATION...Skow
Hazardous weather outlook, May 29, 3:42 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
342 PM CDT Tue May 29 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-302045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
342 PM CDT Tue May 29 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms are possible for the entire area this afternoon and
tonight. Some of the afternoon and evening storms may be severe
and produce large hail and damaging winds. A tornado or two is
also possible into the evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for severe thunderstorms Thursday afternoon for
east central and parts of northeast Kansas, or areas south and
east of a line from Abilene to Holton. Damaging winds and large
hail are the main concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 29, 6:12 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Topeka KS
612 PM CDT TUE MAY 29 2018

KSZ020-034-300000-
Cloud-Ottawa-
612 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES UNTIL 700 PM CDT...

At 611 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Glasco, Delphos and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3931 9793 3947 9773 3927 9745 3914 9793
TIME...MOT...LOC 2311Z 228DEG 12KT 3920 9791

Baerg
Special weather statement, May 29, 6:40 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
640 PM CDT TUE MAY 29 2018

KSZ034-300030-
Ottawa-
640 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL
730 PM CDT...

At 640 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Beverly, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tescott and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3922 9793 3922 9785 3896 9786 3896 9793
TIME...MOT...LOC 2340Z 180DEG 25KT 3894 9798

jp
Special weather statement, May 29, 7:18 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
718 PM CDT TUE MAY 29 2018

KSZ020-300045-
Cloud-
718 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLOUD COUNTY UNTIL 745 PM
CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Asherville, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Concordia, Glasco and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3965 9793 3965 9766 3931 9772 3931 9776
      3933 9793
TIME...MOT...LOC 0018Z 205DEG 32KT 3945 9799

jp
Special weather statement, May 29, 7:36 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
736 PM CDT TUE MAY 29 2018

KSZ020-300100-
Cloud-
736 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLOUD COUNTY UNTIL 800 PM
CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beloit, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Glasco and Jamestown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3961 9793 3964 9768 3935 9769 3937 9793
TIME...MOT...LOC 0036Z 267DEG 26KT 3949 9814

JP
Special weather statement, May 29, 7:50 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
750 PM CDT TUE MAY 29 2018

KSZ035-300115-
Dickinson-
750 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 815 PM CDT...

At 750 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Durham, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Carlton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3878 9731 3861 9707 3861 9737 3872 9737
TIME...MOT...LOC 0050Z 231DEG 25KT 3853 9740

JP
Special weather statement, May 29, 7:54 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
754 PM CDT TUE MAY 29 2018

KSZ035-300130-
Dickinson-
754 PM CDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY
UNTIL 830 PM CDT...

At 754 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gypsum, moving northeast at 30 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Solomon and Carlton.

This includes Interstate 70 between mile markers 267 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3896 9730 3873 9712 3863 9737 3891 9737
      3891 9738 3892 9738
TIME...MOT...LOC 0054Z 231DEG 25KT 3872 9744

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:18 PM CDTSpecial Weather StatementTOPCloud27 min
May 29, 7:36 PM CDTSpecial Weather StatementTOPCloud24 min
May 29, 7:50 PM CDTSpecial Weather StatementTOPDickinson25 min
May 29, 7:54 PM CDTSpecial Weather StatementTOPDickinson36 min
May 29, 8:01 PM CDTSevere Thunderstorm WarningTOPDickinson44 min
May 29, 8:04 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington41 min
May 29, 8:26 PM CDTTornado WarningTOPRepublic, Washington19 min
May 29, 8:39 PM CDTSpecial Weather StatementTOPGeary, Pottawatomie, Riley, Wabaunsee36 min
May 29, 9:30 PM CDTSpecial Weather StatementTOPMorris45 min
May 29, 10:12 PM CDTSpecial Weather StatementTOPShawnee33 min
May 29, 10:38 PM CDTSpecial Weather StatementTOPShawnee37 min

Nearby

Tornado Warnings in Kansas, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.